Ibuprofen Stevens-Johnson Syndrome Side Effects Left Brazilian Woman Comatose for 17 Days

Report highlights long-term vision injuries caused by ibuprofen-induced Stevens-Johnson Syndrome side effects.

According to a news report from The Daily Mail, a Brazilian woman was put into an induced coma for more than two weeks after suffering Stevens-Johnson Syndrome due to the side effects of Ibuprofen.

While the incident occurred in 2011, the report indicates Jaqueline Gmack, of Papanduva, still suffers from about 60% vision loss as of this month, despite numerous surgeries, and she is still undergoing tests to determine if her full vision will ever be restored.

Stevens-Johnson Syndrome causes the skin to burn from the inside out, producing blisters, severe rash and the skin may separate from the body. When the skin lesions affect more than 30% of the body, the condition is typically referred to as toxic epidermal necrolysis (TEN), commonly requiring treatment in a hospital Intensive Care Unit (ICU) or Burn Unit.

Did You Know?

AT&T Data Breach Impacts Millions of Customers

More than 73 million customers of AT&T may have had their names, addresses, phone numbers, Social Security numbers and other information released on the dark web due to a massive AT&T data breach. Lawsuits are being pursued to obtain financial compensation.

Learn More

Ibuprofen products, such as Advil, Motrin and generics, have been linked to SJS in the past. However, Gmack had previously taken the drug without any reactions, suggesting that the side effects can emerge even if users had safe interactions with ibuprofen in the past.

Gmack developed the condition within 48 hours after taking the pain reliever, which started as a mild eye itch and blood blisters in her mouth. The condition worsened after she was hospitalized, resulting in blisters across her face which affected her vision. As a result of the side effects, she was placed into an induced coma for 17 days while doctors worked to save her life.

Gmack underwent 24 surgeries to help restore her vision, including cornea transplant, stem cell transplant and amniotic membrane transplant, according to the report. Even years later, she must still undergo check-ups every two weeks to monitor her vision and eye health.

Prior studies have suggested several types of anticonvulsants, antibiotics and non-steroidal anti-inflammatory drugs (NSAIDS) may cause Stevens-Johnson syndrome risks. Specific antibiotics, like penicillin and sulfa drugs, are also linked to a high risk for Stevens-Johnson syndrome. However, the condition can also result from a wide variety of other medications, including some that may not current contain label warnings about the risk.

0 Comments

Share Your Comments

I authorize the above comments be posted on this page*

Want your comments reviewed by a lawyer?

To have an attorney review your comments and contact you about a potential case, provide your contact information below. This will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories

AT&T Data Breach Class Action Claims Telecom Giant
AT&T Data Breach Class Action Claims Telecom Giant "Disregarded" Customer Financial Safety (Posted yesterday)

A Missouri woman is one of the latest person to file an class action claim over the AT&T data breach, after the telecom company admitted that hackers stole millions of customers' personal information and sold it on the internet.

Plaintiffs Oppose Phased Discovery Over Suboxone Tooth Decay Risks in MDL
Plaintiffs Oppose Phased Discovery Over Suboxone Tooth Decay Risks in MDL (Posted 2 days ago)

Plaintiffs say a federal judge should not waste time on a phased discovery plan requiring them to first prove Suboxone strips can cause tooth decay, saying the science is obvious and such a plan could delay resolution of hundreds of product liability lawsuits.